South Carolina, 2021

Damaging Wind in South Carolina, September 22, 2021

September 22, 2021 · NWS CAE · 1 event in 1 county or zone

Thunderstorms developed along a cold front that moved into the area. One storm reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Thunderstorms developed along a cold front that moved into the area. One storm reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 22, 12:57 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 22, 12:57 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
157 PM EDT Wed Sep 22 2021

.SYNOPSIS...
A deep upper trough and cold front will cross the area this
evening and overnight. The front will move offshore tonight
as high pressure builds into the region, bringing much drier
and cooler air into the region for Thursday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The surface front to our west has begun to make its way into the
Upstate. Scattered showers have begun to form ahead of it with some
heavier cells in the northern Midlands and along the coastal plain.
The cold front will move through northern GA and western SC this
afternoon. Drier air has moved into the lower levels which will
result in increased thunderstorm potential. Latest CAMs show
scattered to widely scattered showers and thunderstorms this
afternoon, with a line of convection moving in ahead of the front
around 20z. Mean guidance generally shows moderate instability, with
highest CAPE and LI in the eastern Midlands. However, shear values
appear low so storms may be less organized. While the overall severe
threat appears low, locally damaging winds are possible along with
isolated strong thunderstorms.

Skies will clear from west to east as shortwave begins to clear the
region. Clear, breezy conditions across the forecast area by
midnight tonight. Much drier conditions behind the front with
temperatures quickly falling overnight thanks to downslope flow.
Lows will be in the mid 50s along the CSRA and Catawba and around 60
in the eastern Midlands.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High confidence in the forecast this period with strong model
consensus showing cooler and drier weather over our area. The
cold front will be pushing off the coast Thursday morning with
cooler and drier high pressure centered over the Mississippi
Valley building into the region. Aloft, downsloping west-
northwesterly flow will prevail at 850mb and 700mb across the
region which will promote deeper mixing on Thursday and Friday
and should support lower dewpoints and humidities.

No chance of rain expected with a very dry air mass settling
over the region with PWATs at or below 50 percent of normal with
values less than a half inch. Max temperatures will be cooler
than today but some weak downsloping flow and full sunshine
should yield max temperatures slightly warmer than one would
expect behind the front with highs expected to range from the
mid 70s northwest to around 80 in the southeast Midlands.
Overnight lows will be well below normal with temperatures in
the lower 50s and would not be surprised to see a few outlying
locations reach the upper 40s with strong radiational cooling
expected.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The beautiful Fall weather will continue through the weekend
into early next week as high pressure remains over the forecast
area. Ensemble mean PWATs remain below an inch into early next
week which will support the fair and dry weather along with weak
troughing aloft. A weak cold front will approach the region
late in the weekend but is not expected to bring any
precipitation due to the dry air mass in place.

Temperatures are expected to gradually moderate over the
weekend into next week with highs pushing back into the mid 80s
by Monday and remaining warm through mid week. Overnight lows
will remain cooler than normal with temperatures in the 50s over
the weekend to upper 50s and low 60s by Tuesday next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Ceiling restrictions have lowered now mostly VFR. The cold front
remains to our west along northern GA and northwest SC but will
cross the region later this afternoon. Widespread showers have
formed ahead of the front with some isolated thunderstorms expected
later this afternoon. Best chance will be along the coastal plain,
but because thunderstorm probability still looks isolated, did not
mention in TAF. Winds will quickly change northwesterly as the front
crosses the area and steadily turning northerly Thursday morning.
Breezy conditions expected overnight along with drier air should
keep fog threat low.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected through the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 22, 3:41 AM EST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
441 AM EDT Wed Sep 22 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-230845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
441 AM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A cold front will cross the area this afternoon through early
tonight. The potential for severe weather is low however some
thunderstorms may contain gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 22, 4:38 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
538 PM EDT Wed Sep 22 2021

SCZ022-027-028-031-035-037-135-136-222200-
Central Orangeburg SC-Lexington SC-Barnwell SC-Calhoun SC-
Richland SC-Kershaw SC-Sumter SC-Northwestern Orangeburg SC-
538 PM EDT Wed Sep 22 2021

...Strong thunderstorms will impact portions of northwestern Calhoun,
northeastern Barnwell, southeastern Lexington, west central Sumter,
northwestern Orangeburg, eastern Richland and southwestern Kershaw
Counties through 600 PM EDT...

At 537 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sesquicentennial State Park to Sandy Run to 11
miles south of Gaston to 12 miles northeast of Blackville. Movement
was northeast at 35 mph.

HAZARD...Winds in excess of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Camden, McEntire Air Base, Dentsville, St. Matthews,
Eastover, Lugoff, Congaree National Park, Hopkins, Villages at
Sandhill, Elgin, Horrel Hill, Woodfield, Sesquicentennial State Park,
Sandy Run, Fort Jackson, Gadsden, Goodale State Park, North and
Neeses.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 75 and 101.
 Interstate 26 between mile markers 128 and 143.
 Interstate 77 near mile marker 8, and between mile markers 13 and
17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 8050 3403 8058 3384 8064 3360 8081
      3343 8129 3361 8111 3377 8098 3413 8093
TIME...MOT...LOC 2137Z 235DEG 30KT 3409 8090 3380 8095 3365 8107 3352
8119

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

gpl

The radar

The Columbia radar (KCAE), 38 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kershaw

When
September 22, 5:07 PM EST to 5:09 PM EST
Where
Kershaw County, 1.31 mi SE of Blaney
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.139, -80.781

Fairfield Electric COOP reported a tree fell and knocked down power lines near Steven Campbell Rd and Water Tower Rd. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976238.